The idiosyncratic subtype of drug-induced liver injury is a rare reaction to medical treatment that in severe cases can lead to acute liver failure and death.
Dr Mille Baekdal and colleagues from Denmark described the presentation, and outcome of drug-induced liver injury, and identified potential predictive factors of poor outcome.
The research team identified all patients diagnosed with drug-induced liver injury at the Department of Hepatology, Rigshospitalet, from 2007 to 2012.
The following parameters were registered from patient files, including drug causing drug-induced liver injury, symptoms, comorbidity, biochemistry, treatment and outcome.
Of 43 patients, the researchers found that 58% were female with a mean age of 54 years.
The 2 most frequent causes of drug-induced liver injury were Disulfiram, and antibiotics.
|Frequent findings included an INR above 1.4 in 70%|
|Scandanavian Journal of Gastroenterology|
The team found that the most common symptoms were jaundice, nausea, fatigue and gastrointestinal discomfort.
At the time of admission, the most frequent biochemical findings included bilirubin elevated to above 3 × ULN, ALT elevated to above 9 × ULN in 86%, INR above 1.4 in 70%.
The research team noted that 22 patients needed treatment in the liver intensive care unit.
The team noted that 15 patients developed acute liver failure with a severe outcome.
The researchers found that 6 patients were liver transplanted, and 9 patients died.
Jaundice, a moderately elevated bilirubin level or INR at presentation was predictive of severe outcome.
Dr Baekdal's team comments, "In this retrospective study, 35% of patients with drug-induced liver injury developed severe acute liver failure, and were either liver transplanted or died."
"Our results underline that drug-induced liver injury may be severe and run a fatal course, and that bilirubin and INR levels may predict poor outcome."